Side Effects of HIV Medicines

  • Table of Contents  Table of Contents

Need Help?

  • Call 1-800-448-0440
  • (1 p.m. to 4 p.m. ET)
  • Send us an email

HIV and Hepatotoxicity

Last Reviewed: August 29, 2018

Key Points

  • Hepatotoxicity is the medical term for damage to the liver caused by a medicine, chemical, or herbal or dietary supplement. Hepatotoxicity can be a side effect of some HIV medicines. 
  • People who are taking HIV medicines should know about this potential side effect of some HIV medicines. In some cases, hepatotoxicity can be life-threatening.  
  • Symptoms of hepatotoxicity include stomach pain, nausea (upset stomach), unusual tiredness, dark-colored urine, light-colored bowel movements, jaundice (yellow skin and eyes), loss of appetite, and fever. If you are taking HIV medicines and have any of the symptoms listed, contact your health care provider immediately.
  • Management of hepatotoxicity due to HIV medicines varies depending on the extent of damage to the liver. Sometimes it’s necessary to stop taking the HIV medicine that is causing the hepatotoxicity.

What is hepatotoxicity?

Hepatotoxicity is the medical term for damage to the liver caused by a medicine, chemical, or herbal or dietary supplement. Hepatotoxicity can be a side effect of some HIV medicines. 

People taking HIV medicines should know about this potential side effect of some HIV medicines. In some cases, hepatotoxicity can be life-threatening.

Use the AIDSinfo Drug Database to find information about a specific HIV medicine, including information about its potential side effects.

Are there other factors that can increase the risk of hepatotoxicity?

The following factors may increase the risk of hepatotoxicity due to HIV medicines:

  • Also having hepatitis B and/or hepatitis C infection
  • Taking other medicines that can cause liver damage
  • Alcohol use
  • Past history of liver damage

What are the symptoms of hepatotoxicity?

Symptoms of hepatotoxicity include the following:

  • Stomach pain
  • Nausea (upset stomach)
  • Unusual tiredness 
  • Dark-colored urine
  • Light-colored bowel movements
  • Jaundice (yellow skin and eyes)
  • Loss of appetite
  • Fever

If you are taking HIV medicines and have any of these symptoms, contact your health care provider immediately. However, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to.

How is hepatotoxicity detected?

Liver function tests (LFTs) are a group of blood tests used to check for damage to the liver. Before treatment with HIV medicines begins, LFTs are done to check for already-existing liver damage. The risk of hepatotoxicity is greater in people who have liver damage before they start taking HIV medicines. If LFT results show pre-existing liver damage, HIV medicines that may cause hepatotoxicity should be avoided. There are many other HIV medicines available to use instead.

Once treatment with HIV medicines begins, health care providers use LFTs to monitor for signs of hepatotoxicity.

How is hepatotoxicity managed?

Management of hepatotoxicity due to HIV medicines varies depending on the extent of damage to the liver. Sometimes it’s necessary to stop taking the HIV medicine that is causing the hepatotoxicity. However, a person should never stop taking an HIV medicine without first talking to their health care provider.

If you are taking or plan to take HIV medicines, talk to your health care provider about the risk of hepatotoxicity. 

This fact sheet is based on information from the following sources:

Need Help?

  • Call 1-800-448-0440
  • (1 p.m. to 4 p.m. ET)
  • Send us an email